Lake Huron, 2018

Marine Thunderstorm Winds in Lake Huron, May 31, 2018

May 31, 2018 · NWS DTX · 5 events in 2 counties and zones

The remnants of Alberto and scattered thunderstorms impacted Saginaw Bay for a couple of hours, producing several gusts around 50 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

The remnants of Alberto and scattered thunderstorms impacted Saginaw Bay for a couple of hours, producing several gusts around 50 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 30, 10:57 PM EST, 3 hours 3 minutes earlier.

Area forecast discussion, May 30, 10:57 PM EST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1157 PM EDT Wed May 30 2018

.AVIATION...

A very moist low level environment will define conditions through
the early morning period. Pockets of showers will continue to
develop within this environment as the remnants of Alberto lift
northeast toward Saginaw Bay. Thunderstorm potential now too limited
to include as available instability continues to wane. Favorable
positioning near the low track will allow lower stratus to take
hold. Upstream observations indicate ceilings will fluctuate within
low MVFR/IFR through roughly daybreak. This moisture will exit
during the mid-late morning period, aided by the onset of daytime
mixing. Breezy southwest conditions throughout the day, gusting 20
to 25 knots into the afternoon. The potential does exist for a lower
coverage of showers and thunderstorms to develop Thursday afternoon.

For DTW...Low stratus will encompass the airspace for a period early
this morning as pockets of showers lift through. Lower confidence on
ceilings trends for mid-late morning, but favor improving conditions
post-daybreak with the likelihood for cigs to remain primary above
5000 ft on Thursday.  Low probability for TSRA exists Thur
afternoon.

.DTW THRESHOLD PROBABILITIES...

*  High for cig aob 5000 ft prior to 12z. Low confidence late
   morning and early afternoon.

*  Low in thunderstorm occurrence Thursday afternoon.

&&

.PREV DISCUSSION...
Issued at 800 PM EDT Wed May 30 2018

UPDATE...

Southeast Michigan now firmly entrenched within a deep tropical
airmass, courtesy of the tremendous northward low level moisture
flux tied to the remnant circulation of Alberto. Lead arcing band of
convection anchored within an area enhanced confluence within the
periphery now marching across southern lower Michigan. This
convection continues to capitalize on a narrow strip of steeper low
level lapse rates, translating into somewhat transient stronger
updrafts at times. Just enough shear within the column to sustain
better organization within these water loaded updrafts, effectively
heightening the downburst potential. Slow deterioration of the
overall thermodynamic profile as nocturnal cooling takes hold will
lessen this marginal svr risk with time. With that said, there will
be a noted uptick in both low level shear/helicity and low level
moisture quality as the circulation center pivots from northeast
Indiana to near Saginaw Bay through 06z. This environment will
maintain at least a very low possibility for brief low level
circulations to emerge. Waning 0-3 km cape magnitude will certainly
be a limiting factor in any circulation attaining greater
organization.

Secondary window for convective shower activity, with perhaps some
embedded thunder, centered 02z-07z as the compact region of dcva
associated with the mid level circulation pivots north-northeast
across the lower peninsula. Given the trajectory, highest rainfall
totals likely across the Tri-cities, where a period of torrential
rainfall remains plausible as this forcing works into the resident
high pwat environment.

PREV DISCUSSION...
Issued at 343 PM EDT Wed May 30 2018

DISCUSSION...

Notable lack of precipitation outside of the compact circulation
that is the remnants of Alberto. Just north of the low across
northern OH/IN and into southern MI skies cleared out allowing
diurnal heating to produce a healthy cu field sitting on nearly 2000
K/kg of SB CAPE based on SPC mesoanalysis. A couple weak cells fired
just north of the state line but lack of shear seemingly prevented
further development. This will be a problem heading through the
afternoon hours. Shear thus far over SE MI has been around 15 knots
with a small area of up to 30 knots tied directly to the low level
circulation. That will pass through lower MI this evening from
southern Lake MI reaching the Saginaw Valley around 06Z. By this
time, the diurnally enhance instability will already be waning thus
there appears to be only a small window this evening where shear and
instability will overlap resulting in the best chance for severe
storms. Precip loading with the tropical airmass will make
downbursts a primary threat although strengthening low level
helicity this evening could result in some low topped mesocyclones
to form. LCLs will be very low due to the wealth of moisture (PWATS
around 2 inches through the evening) which will make it easier for
circulations to reach the ground if any storm can get strong enough
to get to that point. So will continue to mention the possibility of
an isolated tornado this evening. Outside of isolated wind gusts and
tornado potential, heavy downpours will be likely with any cell that
develops as is typically the case with convection, especially today
with the tropical airmass. Best chance of strong to severe storms
looks to be in the 7pm-11pm window.

The lack of rainfall thus far, in addition, hires models all
supporting low coverage of showers outside the core of the
circulation. Reduced QPF slightly to account for this, keeping
higher amounts west of I75 closer to the circ as it lifts north.
Generally a half inch can be expected though any location that gets
a legit storm may get closer to an inch.

Shortwave trough will sweep through the area Thursday pulling a cold
front down through the state late evening. Models are quite a bit
drier in recent model runs during the day Thursday, even with
residual moisture and instability (around 1000 J/kg) across SE MI.
Model soundings show a cap around 600-700mb preventing activity.
Could also be due in part to a boundary just to our south across OH
becoming the focus for convection. Will keep a chance pop for now.
Temps will warm up to the upper 80s once again Thursday for the last
time, before the cold front knocks us back down into the 70s Friday
as high pressure builds in from the north.

Dry conditions will prevail, for the most part, through the extended
forecast period.  The start of the weekend will feature an upper
level ridge with slightly cooler temps from the northeast flow off
of the lake. Models then show a chance for precipitation on Sunday,
as a wave moves across the Great Lakes region. Temperatures will
remain steady into next week as highs hover in the middle to upper
70s.

MARINE...

Southeast winds will increase this evening as low pressure
associated with the remnants of Alberto tracks through Lower
Michigan tonight. Wind gusts of 20 to 25 knots are expected, with
the potential for up to 30 knots, but cold lake waters may be
sufficient to keep winds down, but fog will likely develop as higher
moisture content arrives tonight. Lakeshore Flood advisories are in
effect for the shoreline areas due to the onshore flow and resulting
high waves on top of the already high undisturbed water levels this
season. In addition to the wind and waves, there will be expanding
coverage of showers and thunderstorms before the system exits into
Canada by Thursday afternoon. A brief period of improved wind and
waves follows through Thursday night before a cold front arrives
Friday.

HYDROLOGY...

Showers and thunderstorms will increase in coverage this evening as
remnants of Alberto track through the state tonight. Storm total
rainfall is likely to be around half an inch over most of the area
before rain tapers off late tonight. Locally higher totals of 1 inch
or greater will occur where bands of showers and storms track over
the same location. But due to the localized nature, the most likely
hazard at this stage of the forecast is flooding of poor drainage
and other prone areas tonight into early Thursday, followed by
moderate rises on area rivers later Thursday into Friday.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Lakeshore Flood Advisory until 10 AM EDT Thursday for MIZ049-055-
     063-070-076-083.

Lake Huron...Small Craft Advisory until 10 AM EDT Thursday for LHZ441>443.

Lake St Clair...Small Craft Advisory until 10 AM EDT Thursday for LCZ460.

Michigan waters of Lake Erie...Small Craft Advisory until 10 AM EDT Thursday for LEZ444.

&&

AVIATION.....MR
UPDATE.......MR
DISCUSSION...DRK/SP
MARINE.......SF
HYDROLOGY....SF

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, May 30, 10:14 PM EST, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
1114 PM EDT Wed May 30 2018

MIZ047>049-053>055-060>063-068>070-075-076-082-083-010315-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
1114 PM EDT Wed May 30 2018

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Tonight

There remains a low potential for thunderstorms through the early
morning hours as the remnants of Alberto track across lower Michigan.
The strongest storms will be capable of producing wind gusts to 45
mph, along with torrential rainfall.

Lakeshore flooding is possible due to anticipated high water levels
along the western Lake Erie shoreline in Monroe and Wayne counties
and the Lake St. Clair shoreline in Macomb county.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are again possible Thursday and Friday. Heavy rainfall
is the primary threat. Some of the storms Thursday may be strong to
marginally severe as well with gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-010315-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
1114 PM EDT Wed May 30 2018

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Tonight

Small craft advisories are in effect tonight. Refer to the latest
marine forecast products for detail.

Lakeshore flooding is possible due to anticipated high water levels
along the western Lake Erie shoreline in Monroe and Wayne counties
and the Lake St. Clair shoreline in Macomb county.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are again possible Thursday and Friday. Heavy rainfall
is the primary threat. Some of the storms Thursday may be strong to
marginally severe as well with gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

In the hours before

Special weather statement, May 30, 8:05 PM EST, 5 hours 55 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
905 PM EDT WED MAY 30 2018

MIZ076-310130-
Wayne MI-
905 PM EDT WED MAY 30 2018

...SPECIAL WEATHER STATEMENT...

At 905 PM EDT, Doppler radar indicated a strong thunderstorm near
Wyandotte, or 9 miles south of Downtown Detroit, moving north at 45
mph.

Winds in excess of 30 mph will be possible with this storm.

This strong thunderstorm will be near...
  Downtown Detroit, Dearborn and Belle Isle around 920 PM EDT.
  Grosse Pointe and Detroit around 925 PM EDT.

Other locations impacted by this storm include Highland Park,
Melvindale, Northeast Detroit, Harper Woods, Grosse Pointe Shores,
Ecorse, Southwest Detroit, Hamtramck, River Rouge and Grosse Pointe
Woods.

LAT...LON 4240 8289 4236 8293 4235 8299 4235 8295
      4234 8296 4233 8300 4234 8298 4235 8300
      4232 8307 4226 8312 4224 8314 4217 8314
      4212 8313 4211 8315 4217 8316 4219 8315
      4218 8316 4244 8321 4245 8287
TIME...MOT...LOC 0105Z 175DEG 38KT 4219 8304

Mann
Special weather statement, May 30, 8:46 PM EST, 5 hours 14 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
946 PM EDT WED MAY 30 2018

MIZ047-048-310245-
Bay MI-Midland MI-
946 PM EDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BAY AND MIDLAND
COUNTIES UNTIL 1045 PM EDT...

At 945 PM EDT, Doppler radar indicated a strong thunderstorm near
Freeland, moving north at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Midland around 955 PM EDT.
  Sanford around 1010 PM EDT.
  Edenville around 1025 PM EDT.

Other locations impacted by this storm include Laporte, Averill,
Gordonville, Bombay, Poseyville, Willard, Hope and North Bradley.

LAT...LON 4381 8455 4382 8448 4381 8437 4383 8437
      4383 8417 4385 8417 4385 8415 4352 8401
      4352 8405 4357 8405 4357 8417 4348 8417
      4348 8437 4347 8437 4347 8439
TIME...MOT...LOC 0145Z 166DEG 29KT 4350 8422

MR
Special weather statement, May 30, 8:50 PM EST, 5 hours 10 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
950 PM EDT WED MAY 30 2018

MIZ054-055-062-310245-
Tuscola-Lapeer-Sanilac-
950 PM EDT WED MAY 30 2018

...AN AREA OF SHOWERS AND THUNDERSTORMS WILL AFFECT SOUTHERN
TUSCOLA...SOUTHWESTERN SANILAC AND LAPEER COUNTIES...

At 949 PM EDT, radar indicated an area of showers and thunderstorms
located along a line extending from near Vassar to near
Columbiaville to Almont. Movement was north at 25 mph.

Torrential rainfall and wind gusts in excess of 30 mph are possible.

Locations impacted include...
Caro, Imlay City, Vassar, Almont, Marlette, Reese, Millington, North
Branch, Mayville, Columbiaville, Fairgrove, Otter Lake, Clifford,
Lum, Quanicassee, Tuscola, Attica, Burnside, Gilford and Goodland
Township.

LAT...LON 4316 8346 4322 8346 4322 8358 4328 8369
      4359 8369 4360 8366 4348 8337 4329 8300
      4289 8300
TIME...MOT...LOC 0149Z 181DEG 16KT 4331 8362 4317 8332 4294 8302

MR
Local storm report, May 30, 9:01 PM EST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1001 PM EDT WED MAY 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     TSTM WND DMG     2 SSE FOWLERVILLE       42.64N 84.06W
05/30/2018                   LIVINGSTON         MI   PUBLIC

            TREE DOWN ACROSS ROAD

0830 PM     TSTM WND DMG     3 ESE GAINES            42.85N 83.87W
05/30/2018                   GENESEE            MI   AMATEUR RADIO

            TREE DOWN ON ROADWAY

0900 PM     TSTM WND DMG     2 WNW FLUSHING          43.07N 83.87W
05/30/2018                   GENESEE            MI   AMATEUR RADIO

            TREE DOWN ACROSS ROADWAY

&&

SP
Special weather statement, May 30, 10:11 PM EST, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1111 PM EDT WED MAY 30 2018

MIZ068-075-082-310415-
Livingston-Lenawee-Washtenaw-
1111 PM EDT WED MAY 30 2018

...A LINE OF SHOWERS WILL AFFECT LENAWEE...LIVINGSTON AND WASHTENAW
COUNTIES...

At 1111 PM EDT, radar indicated showers containing gusty winds were
located along a line extending from near Leslie to near Tecumseh.
Movement was north at 45 mph.

Winds in excess of 30 mph are possible with these showers.

Locations impacted include...
Ann Arbor, Adrian, Hartland, Howell, Saline, Tecumseh, Brighton,
Chelsea, Dexter, Blissfield, Fowlerville, Pinckney, Manchester,
Hamburg, Cohoctah, Clinton, Onsted, Deerfield, Addison and Britton.

LAT...LON 4190 8436 4207 8436 4207 8413 4242 8413
      4270 8415 4276 8416 4278 8415 4278 8369
      4255 8367 4238 8367 4207 8378 4177 8378
TIME...MOT...LOC 0311Z 194DEG 39KT 4238 8440 4197 8398

MR

The radar

The Detroit radar (KDTX), 125 km away, was scanning. The volume nearest the first event began at 06:59 UTC.

Open the radar archive at this moment

Event by event

5 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi

When
May 31, 2:00 AM EST to 3:59 AM EST
Where
Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi forecast zone, Saginaw Bay Light
Measured
46 kt (53 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.810, -83.720

Marine Thunderstorm Wind, Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay

When
May 31, 2:00 AM EST to 3:59 AM EST
Where
Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay forecast zone, Gravelly Shoals Light
Measured
52 kt (60 mph) measured gust
Reported by
C-MAN Station
Coordinates
44.020, -83.540

Marine Thunderstorm Wind, Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay

When
May 31, 3:00 AM EST to 4:15 AM EST
Where
Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay forecast zone, 1.7 mi NW of Caseville
Measured
37 kt (43 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.950, -83.290

Marine Thunderstorm Wind, Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay

When
May 31, 3:20 AM EST to 3:40 AM EST
Where
Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay forecast zone, 3.24 mi NE of Point Au Gres
Measured
35 kt (40 mph) measured gust
Reported by
C-MAN Station
Coordinates
44.000, -83.600

Marine Thunderstorm Wind, Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay

When
May 31, 3:34 AM EST to 4:10 AM EST
Where
Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay forecast zone, 6.09 mi NE of Alabester
Measured
43 kt (49 mph) measured gust
Reported by
C-MAN Station
Coordinates
44.240, -83.460

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2018Every state in 2018This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750449, 750450, 750451, 750452, 750453.